Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Endocrinol Metab. 2000 Oct;85(10):3537-40.

Early changes in serum N-telopeptide and C-telopeptide cross-linked collagen type 1 predict long-term response to alendronate therapy in elderly women.

Author information

  • 1Department of Medicine, University of Pittsburgh Medical Center, Pennsylvania 15213, USA. greenspans@msx.dept-med.pitt.edu

Abstract

The aim of this study was to determine whether early changes in serum markers of bone resorption could predict long-term responses in bone mineral density (BMD) after alendronate therapy in elderly women. One hundred and twenty women (mean age, 70 yr) were randomized to alendronate or placebo in this double blind, placebo-controlled clinical trial for 2.5 yr. Outcome measures were hip and spine BMD and biochemical markers of bone resorption, including serum N-telopeptide and C-telopeptide cross-linked collagen type I (NTx and CTx, respectively). Serum NTx and CTx were highly correlated at baseline (r = 0.73; P < 0.001) and remained so throughout the study (range, r = 0.36-0.56; all P < 0.05). After treatment with alendronate, serum NTx decreased 30.4+/-16.0% at 6 months, reaching a nadir of -36.7+/-18.0% by 24 months (P < 0.001). Serum CTx decreased 43.5+/-67.0% at 6 months and continued to decrease to 67.3+/-19.3% at 2.5 yr (P < 0.001). Moreover, decreases in serum NTx and CTx at 6 months were correlated with long-term improvements in vertebral BMD at 2.5 yr in patients receiving alendronate therapy (NTx: r = -0.42; CTx: r = -0.31; both P < 0.05). We conclude that early changes in serum NTx and CTx, markers of bone resorption, predict long-term changes in vertebral BMD in elderly women receiving alendronate therapy and provide a useful tool to assess skeletal health.

PMID:
11061497
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk